Hollie Gilson (26), who died following a series of seizures after ingesting toxic levels of painkillers, had a history of attempted suicide

Woman took fatal overdose less than an hour after being discharged

Woman took fatal overdose less than an hour after being discharged

Woman took fatal overdose less than an hour after being discharged

Woman took fatal overdose less than an hour after being discharged

Woman took fatal overdose less than an hour after being discharged
Woman took fatal overdose less than an hour after being discharged
  • 2019-04-16 00:10:02 4 months ago
  • Views 4,611
2
Shared

A woman with a history of attempted suicide took a fatal drug overdose less than an hour after being psychiatrically assessed as fit for discharge from hospital following a drugs overdose two days earlier, an inquest has heard.

Hollie Gilson (26), from Coolbawn, Fethard, Co Tipperary, died on May 17th, 2017 at South Tipperary General Hospitalfollowing a series of seizures after she ingested toxic levels of a painkiller.

Ms Gilson’s mother, Michelle Walsh, told South Tipperary Coroner’s Court that her daughter had been diagnosed with borderline personality disorder, post-traumatic stress disorder and depression. However, she had been functioning in life and was holding down a job and had gotten engaged.

The inquest heard that two years before she died, Ms Gilson began to suffer hugely from stress and would react by taking tablets. This resulted in four suicide attempts between Christmas 2016 and May 2017, which were described as impulsive acts of self harm and would see Ms Gilson phoning her family and being taken to hospital.

Ms Walsh said she believed the attempts were cries for help, as happened in April 2017 when her daughter rang to say she was in South Tipperary General Hospital’s emergency department after an overdose. She was treated there before being moved to the psychiatric unit at St Luke’s Hospital in Kilkenny.

Desperate

Ms Walsh said her daughter spent a week at St Luke’s but was desperate to change her medication as she felt she would eventually submit to the urge to kill herself. She said Ms Gilson wrote to her psychiatrist seeking a change of medication but was later discharged without any such change.

“We were told that she would be put in contact with the Community Mental Health Services and that a nurse would call twice daily,” Ms Walsh said. “I wasn’t particularly happy with this but I felt if they’d stay in contact with her, we had some hope but nobody ever contacted her.”

Ms Walsh said her daughter would regularly get a month’s supply of medicines but the family would take them off her and only give her what she needed. Ms Gilson seemed to be in good form and was booked to attend a dialectical behavioural therapy course to help her with her borderline personality disorder.

On May 13th, 2017, Ms Gilson took another overdose of 80 tablets made up of Paracetamol and Tramadol. She was taken to South Tipperary General Hospital, where she was treated before being medically and psychiatrically assessed and discharged at 4.50pm on May 15th.

Ms Walsh said that at about 5.40pm that evening she received a phonecall from her daughter’s partner, John Carney, who said Ms Gilson had locked herself in his car with a box of tablets which she took before driving away. Ms Walsh phoned her daughter, who she said was adamant that she wanted to end her life.

They managed to persuade her to return home and she was brought by ambulance to South Tipperary General Hospital. There were concerns at the quantity of the drug she had taken after Mr Carney found empty blister packs in his car.

Deteriorate

Ms Gilson was conscious on her way to the hospital, arriving at 9.07pm, but the inquest heard that she became agitated at about 9.25pm and her condition began to deteriorate. She lost consciousness while awaiting triage in the emergency department.

Ms Walsh said she and her family had been assured that Ms Gilson would be okay but they received a phone call at about 1.30am on May 16th to say she had suffered two seizures. They received another call later to say Ms Gilson had suffered a further two seizures and she died at about 5.45am on May 17th.

Dr Fakhreildin Osman, locum psychiatric registrar at South Tipperary General Hospital, said he carried out a risk assessment in Ms Gilson’s case on May 15th and noted that the overdose was impulsive rather than planned. He also noted that Ms Gilson had shown no psychotic symptoms.

He said she expressed regret over what she had done, denied having any desire to self-harm and expressed a desire to get help. She agreed to participate in the therapy programme and was due to start it within 48 hours, which he said led him to assess her as being fit for discharge.

Dr Chiome Ene, a locum consultant psychiatrist, said borderline personality disorder is a psychological condition that cannot be treated by medication but by cognitive therapies such as the one Ms Gilson had agreed to attend.

She said people with the disorder can have additional conditions such as depression or anxiety that can be treated with the medication Ms Gilson was prescribed. She pointed out that Ms Gilson had also been booked in for a psychiatric outpatient’s appointment on July 18th.

Consultant physician Dr Mary Jane Brassil said hospital staff estimated that Ms Gilson had taken 100 Naproxen, well above the highly toxic range. She said there was no antidote so all the hospital could offer was support when she suffered the seizures.

Painkiller

A postmortem by Dr Christine Shilling found Ms Gilson died of multi-organ failure, in particular liver and kidney failure. This was due to a multi-drug overdose, specifically of Naproxen, and the anti-depressant Fluoextine, which her family said she had been overprescribed.

South Tipperary coroner Paul Morris acknowledged that while Ms Gilson may have taken up to 256 Naproxen, he believed the jury should look at her pattern of previous overdoses. He suggested, given the context, that an open verdict rather than one of suicide might be appropriate.

“I feel, notwithstanding the high dosage, this case does not meet the standard of proof that she knew the consequences of her action and intended to kill herself. I think it more likely she had a false sense of security that she would survive given her previous experiences, and did not understand the high risks,” he said.

The jury returned an open verdict and Mr Morris expressed his sympathies to Ms Gilson’s family on their loss. Insp James White expressed sympathies on behalf of An Garda Síochána and barrister Rebecca Graydon conveyed the condolences of South Tipperary General Hospital and the HSE.

Anyone affected by the issues raised in this report can contact The Samaritans on 116 123, Aware on 1800 804 848, Pieta House on 1800 247 247 or Childline 1800 666 666

What you think about this story?
Woman took fatal overdose less than an hour after being discharged

ADVERTISING

Easy Branches Global Network allows You to share Your post within our Network in any Continent or Country on the Global

Your Post